Iowa, 2001

Hail in Iowa, June 17, 2001

June 17, 2001 · NWS DVN · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 17, 1:55 PM CST, 9 hours 38 minutes earlier.

Area forecast discussion, Jun 17, 1:55 PM CST, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT SUN JUN 17 2001

ZONAL FLOW CONTINUES ACROSS NORTHERN CONUS WITH IMBEDDED SHORTWAVES
AND UPPER JET FEATURES TO INTERACT WITH VARIOUS SURFACE BOUNDARIES
OVER REGION TO KEEP THUNDERSTORM CHANCES IN FORECAST THROUGH AT
LEAST NEXT 48 HOURS. AT SURFACE...WARM FRONT REACHED FROM LOW OVER
SW SD ARCHING SE ACROSS NE NEB INTO W CENTRAL IA AND THEN ALONG
IA/MO BORDER TO W CENTRAL IL AT 18Z. PERSISTENT TSRA CONTINUING EAST
INTO NE MO ALONG FRONT. DEWPOINTS POOLING IN UPPER 60S TO LOWER 70S
NORTH OF FRONT IN FAR SOUTHERN ZONES. H85 FRONT AT 12Z WAS IN
SIMILAR LOCATION AS CURRENT SURFACE FRONT WITH NOSE OF 30KT JET
FEEDING HIGH BASED CONVECTION IN NEB INTO FAR WRN IA. 18Z AREA OF 3
HOUR PRESSURE FALLS IN WESTERN IA...H3 DIVERGENCE...AND H5 SHORTWAVE
SHOULD SUPPORT ORGANIZED CONVECTION IN WESTERN IA LATE THIS
AFTERNOON THAT SHOULD TURN E-SE ALONG THICKNESS AXIS AND H85 FRONT
INTO CWA THIS EVENING. HAVE KEPT LIKELY POPS ALONG AND NORTH OF
FRONT IN CENTRAL AND NORTHERN ZONES FOR TONIGHT WITH MENTION OF
HEAVY RAINFALL WITH POSSIBLE TRAINING ALONG FRONT AXIS AS IT LIFTS
NORTH.

GUIDANCE AGAIN IN POOR AGREEMENT WITH SURFACE LOW IN HIGH PLAINS AND
LOCATION OF SURFACE FRONT. WENT ALONG WITH AVN FOR MOST PART WITH
FRONT LIFTING NORTH OF IA/IL TONIGHT AND BREEZY SW WINDS FOR MONDAY.
GUIDANCE TEMPERATURES MAY BE TOO COOL WITH STRONG SW SURFACE FLOW...
BUT MUCH WILL DEPEND ON CLOUD COVER FROM OVERNIGHT CONVECTION AND
WENT NEAR TO SLIGHTLY ABOVE GUIDANCE. WITH OUTFLOW BOUNDARIES MAJOR
FACTOR IN CONVECTION LOCATION...KEPT SCATTERED POPS FOR ALL ZONES.
NW HALF CWA IN SPC MODERATE RISK FOR MONDAY AND WITH FRONT EXPECTED
TO PUSH BACK S-SE WITH AID OF NEXT STONG SHORTWAVE ALONG US/CAN
BORDER OVERNIGHT. GOING LIKELY POPS LOOK REASONABLE. LARGE DIFFERENCE
BETWEEN MAV AND FWC HIGHS FOR TUESDAY DUE TO DIFFERING FRONTAL
POSITION. THINK AVN GOING TOO COLD AND HAVE COMPROMISED TOWARD
WARMER FWC. PINNING DOWN CONVECTION AS IT EXITS TO SE WITH WEAK HIGH
BUILDING IN DIFFICULT...BUT WENT WITH MAINLY MORNING POPS WORDING.

KEPT RAIN CHANCES IN EXTENDED THROUGH THURSDAY AS GUIDANCE CONTINUES
TO INDICATE LONG WAVE POS TILT TROUGH AXIS DEVELOPING OVER GREAT
LAKES BY MIDWEEK AND THEN SHIFTING SE BY FRIDAY. COULD SEE SOME
SHOWERS FRIDAY AND MONDAY IF CUT OFF LOW INDICATED BY MRF DEVELOPS
OVER =OHIO VALLEY...BUT WILL KEEP DRY FOR NOW.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS

In the hours before

Local storm report, Jun 17, 7:01 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
801 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    EAST DUBUQUE              IL   45 MPH TSTM GUST
06/17/01   JODAVIESS                      8 INCH BRANCH DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 17, 7:29 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0826 PM    APPLE RIVER               IL   FUNNEL CLOUD
06/17/01   JODAVIESS                      JUST NORTH OF
                                          TOWN.
REPORTED BY
                                          PUBLIC.
Special weather statement, Jun 17, 7:45 PM CST, 3 hours 48 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CDT SUN JUN 17 2001

...SEVERE THUNDERSTORM WATCH NUMBER 438 HAS BEEN CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 438...WHICH HAD INCLUDED PARTS OF
SOUTHERN IOWA AND NORTHERN MISSOURI...HAS BEEN CANCELED AS OF 830 PM.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER TONIGHT.

JAZ
Special weather statement, Jun 17, 7:53 PM CST, 3 hours 40 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CDT SUN
Local storm report, Jun 17, 8:20 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    EAST DUBUQUE              IL   45 MPH TSTM GUST
06/17/01   JODAVIESS                      8 INCH BRANCH DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0826 PM    APPLE RIVER               IL   FUNNEL CLOUD
06/17/01   JODAVIESS                      JUST NORTH OF
                                          TOWN.
REPORTED BY
                                          PUBLIC.

The radar

The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 05:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Buchanan

When
June 17, 11:33 PM CST
Where
Buchanan County, Hazleton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.617, -91.900

Golfball sized hail reported by law enforcement.

Hail, Buchanan

When
June 17, 11:40 PM CST
Where
Buchanan County, Lamont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.600, -91.633

Penny sized hail reported by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256394, 5256395.